Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 45, NWS Springfield, MO

July 17, 2020Barry County, McDonald County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 17, 2020, 2:07 AM CDT for Barry County, McDonald County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 2:07 AM CDT (07:07 UTC)
Expired
Jul 17, 2020, 5:00 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Barry County, MO, McDonald County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:00 AM CDTFLASH FLOODPowell, MO47 CAMPERS STRANDED BY FLOOD WATERS AT CREEKSIDE CAMPGROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted.

184 
WGUS53 KSGF 170707
FFWSGF
MOC009-119-171000-
/O.NEW.KSGF.FF.W.0045.200717T0707Z-200717T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
207 AM CDT Fri Jul 17 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Southeastern McDonald County in southwestern Missouri...
  Southwestern Barry County in southwestern Missouri...

* Until 500 AM CDT.

* At 206 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to four inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Heavy rain producing 
           flash flooding.

  SOURCE...Radar indicated.

  IMPACT...Life threatening flash flooding of creeks and streams, 
           urban areas, highways, streets and underpasses.

* Some locations that will experience flooding include...
  Powell...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3669 9402 3653 9401 3655 9419 3669 9420

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR

$$

Wise
1 follow-up statement
734 
WGUS73 KSGF 170834
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
334 AM CDT Fri Jul 17 2020

MOC009-119-171000-
/O.CON.KSGF.FF.W.0045.000000T0000Z-200717T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McDonald MO-Barry MO-
334 AM CDT Fri Jul 17 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM CDT FOR
SOUTHEASTERN MCDONALD AND SOUTHWESTERN BARRY COUNTIES...

At 331 AM CDT, Doppler radar indicated that the heavy rainfall that 
occur across the area Thursday evening into early this morning has 
ended. Up to six inches of rain was estimated to have fallen across 
the area. Even though the heavy rainfall has ended runoff from this 
will continue through the early morning hours. Flash flooding is 
ongoing or expected to begin shortly. The Big Sugar Creek near 
Powell is starting to rise due to the runoff from the heavy 
rainfall. 

HAZARD...Life threatening flash flooding. Heavy rain producing flash 
         flooding.

SOURCE...Radar indicated.

IMPACT...Life threatening flash flooding of creeks and streams, 
         urban areas, highways, streets and underpasses.

Some locations that will experience flooding include...
Powell...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 3669 9402 3653 9401 3655 9419 3669 9420

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:12 AM CDT, 55 minutes earlier.

Area forecast discussion, Jul 17, 1:12 AM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
112 AM CDT Fri Jul 17 2020

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Thu Jul 16 2020

A shield of cloud cover continues to linger over southeast Kansas
and southwest Missouri associated with an MCV centered along the
Kansas/Missouri border. Farther south, a weak surface front is
located over northern Arkansas. CAMs point to the combination of
these two features initiation isolated to scattered storms across
portions of far SE KS/SW MO and locations near the
Missouri/Arkansas border late this afternoon into the evening.
Cannot rule out an isolated strong to severe storm in the area of
better instability over far southern Missouri, though the best
chances may remain south of the CWA along the surface front. We
will keep a mention of the Marginal SPC risk for wind gusts and
large hail with the strongest storms.

Perhaps another focus of concern would be the potential of
repeated thunderstorm development and an attendant heavy rainfall
threat as a result over the same area as above later this evening
into tonight. Progged PWAT values over 2 inches and moisture
transport north of the surface front along the nose of a weak
low-level jet would certainly provide an ample moisture source for
efficient/heavy rainfall rates in any thunderstorm activity. Some
caveats to a heavy rainfall/flash flood threat would be the
expected lack of more widespread convection in addition to very dry
antecedent conditions, with flash flood guidance on the order of
several inches. As such, will include more of a limited flooding
mention on a more localized basis if storms were to train over
the same area for several hours.

Some scattered showers and thunderstorms may continue into Friday
morning and afternoon, particularly across the southern CWA, as
mid-level shortwave energy slides eastwards across the CWA. This
activity in addition to at least some lingering cloud cover
during the daytime hours may cap off high temperatures in the
upper 80s to mid 90s, with the highest temperatures across western
Missouri where clouds/precipitation would clear first. There was
enough uncertainty in the duration of the rain and cloud cover
tomorrow to hold off on a heat advisory mention, though the later
shifts tonight will need to take another look at this as newer
model data comes in and the situation becomes clearer. Regardless,
it will still be a hot and humid day with forecast heat indicies
in the 95-105 degree range.

.LONG TERM...(Saturday through Thursday)
Issued at 310 PM CDT Thu Jul 16 2020

The main concern for this coming weekend into next week would be
the potential for worsening drought conditions over a large
portion of the area as the more active upper level pattern remains
to our north. As a result, rain chances remain very low and
isolated through at least Sunday with heat index values building
into the 100-105 range on both Saturday and Sunday. Heat
advisories may need introduction for portions of the area on
either one or both of these days.

For the early to middle part of next week, model guidance points
to some daily rain chances, particularly during the afternoons and
evenings. Despite the precipitation chances, QPF still looks
relatively low and not widespread. Temperatures look like they
will remain above average much of next week with highs in the low
to mid 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 106 AM CDT Fri Jul 17 2020

KSGF/KJLN/KBBG tafs: Scattered thunderstorms are occurring near a
slow moving upper level disturbance near the four state
MO/KS/OK/AR area. Branson and Joplin will have the best chances
for storms in the near term. Most storms should exit the area
after 12z with vfr conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Rothstein
LONG TERM...Rothstein
AVIATION...DSA
Hazardous weather outlook, Jul 16, 8:01 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
801 PM CDT Thu Jul 16 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
801 PM CDT Thu Jul 16 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Limited lightning risk.
  Limited excessive heat risk.

DISCUSSION...

Isolated to scattered thunderstorms will be possible over
mainly locations south and east of the interstate 44 corridor. An
isolated severe storm will be possible through the evening. A
limited localized flash flooding risk will also be possible where
thunderstorms repeatedly move overhead for multiple hours as the
atmosphere supports heavy rainfall rates.

Heat index values in the 90s are expected to continue through
early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday morning into
afternoon. Isolated afternoon/evening thunderstorms are expected
again on a daily basis, mainly Monday through Wednesday. These
storms are expected to be short lived with limited rainfall.

Afternoon heat index values in the upper 90s to near 105 degrees
are expected on a daily basis from this weekend into next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Jul 16, 9:16 PM CDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
916 PM CDT Thu Jul 16 2020

MOZ096-105-170300-
Douglas MO-Ozark MO-
916 PM CDT Thu Jul 16 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OZARK AND
SOUTHWESTERN DOUGLAS COUNTIES UNTIL 1000 PM CDT...

At 916 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Gainesville, or 15 miles south of Ava, moving
north at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wasola...                         Thornfield...
Noble...                          Squires...
Willhoit...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3670 9277 3691 9277 3688 9246 3665 9237
      3663 9255
TIME...MOT...LOC 0216Z 160DEG 7KT 3673 9260

Hatch
Local storm report, Jul 16, 11:34 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1134 PM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     2 SE FAIRVIEW           36.80N 94.06W
07/16/2020                   BARRY              MO   PUBLIC

            TREE DOWN OVER ROADWAY.

&&
Local storm report, Jul 16, 11:45 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 PM CDT THU JUL 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     2 W FREISTATT           37.01N 93.93W
07/16/2020                   LAWRENCE           MO   LAW ENFORCEMENT

            TREE DOWN BLOCKING THE ROADWAY LAWRENCE
            1070/SOUTH OF LAWRENCE 2180. TIME ESTIMATED
            FROM RADAR.

&&

DSA
Local storm report, Jul 17, 12:04 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1204 AM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     2 SW FREISTATT          37.00N 93.92W
07/16/2020                   LAWRENCE           MO   FIRE DEPT/RESCUE

            A LARGE WALNUT TREE IS BLOCKING THE ROADWAY
            ON LAWRENCE 2190, 1/2 MILE WEST OF HIGHWAY H
            - MONETT/FREISTATT AREA. REPORT RELAYED BY
            DISPATCH. TIME ESTIMATED.

&&

DSA
Special weather statement, Jul 17, 12:43 AM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
1243 AM CDT Fri Jul 17 2020

MOZ101-102-170630-
Barry MO-McDonald MO-
1243 AM CDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MCDONALD AND SOUTHWESTERN
BARRY COUNTIES UNTIL 130 AM CDT...

At 1242 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wheaton, or 14 miles west of Cassville, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Exeter...                         Washburn...
Wayne...                          Powell...
Ridgley...                        Rocky Comfort...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 9423 3675 9420 3675 9394 3650 9395
      3650 9408
TIME...MOT...LOC 0542Z 283DEG 17KT 3668 9413

Wise
Local storm report, Jul 17, 12:56 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 AM CDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     TSTM WND DMG     3 NNE PIONEER           36.87N 94.03W
07/16/2020                   BARRY              MO   EMERGENCY MNGR

            TWO TREES DOWN NEAR INTERSECTION OF FR1020
            AND FR2040 SOUTHWEST OF MONETT CAUSING POWER
            OUTAGE IN THE AREA. TIME ESTIMATED BY RADAR.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:04 PM CDTSpecial Weather StatementSGFOzark26 min
Jul 16, 8:32 PM CDTSpecial Weather StatementSGFOzark43 min
Jul 16, 8:54 PM CDTSpecial Weather StatementSGFNewton51 min
Jul 16, 8:57 PM CDTSpecial Weather StatementSGFHowell48 min
Jul 16, 9:07 PM CDTSpecial Weather StatementSGFShannon38 min
Jul 16, 9:13 PM CDTSevere Thunderstorm WarningSGFNewton32 min
Jul 16, 9:16 PM CDTSpecial Weather StatementSGFOzark44 min
Jul 16, 9:20 PM CDTAreal Flood AdvisorySGFHowell, Ozark6 hr
Jul 16, 9:41 PM CDTSevere Thunderstorm WarningSGFNewton34 min
Jul 16, 10:13 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton47 min
Jul 16, 10:16 PM CDTAreal Flood AdvisorySGFNewton6 hr
Jul 16, 11:10 PM CDTSevere Thunderstorm WarningSGFLawrence50 min
Jul 16, 11:21 PM CDTAreal Flood WarningSGFBarry, Lawrence, Newton6 hr
Jul 16, 11:36 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald39 min
Jul 17, 12:43 AM CDTSpecial Weather StatementSGFMcDonald47 min
Jul 17, 1:27 AM CDTSevere Thunderstorm WarningSGFBarry, McDonald33 min
Jul 17, 1:33 AM CDTFlash Flood WarningSGFBarry, McDonald4 hr
Jul 17, 2:15 AM CDTSpecial Weather StatementSGFBarry60 min
Jul 17, 3:30 AM CDTHeat AdvisorySGFBarton, Cedar, Dade, Jasper, Lawrence, Newton and 2 more18 hr
Jul 17, 3:30 AM CDTHeat AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more65 hr
Jul 17, 4:44 AM CDTAreal Flood AdvisorySGFDade, Lawrence4 hr
Jul 17, 5:39 AM CDTAreal Flood WarningSGFBarry, McDonald5 hr
Jul 17, 9:54 AM CDTSpecial Weather StatementSGFChristian51 min
Jul 17, 10:31 AM CDTAreal Flood WarningSGFBarry, McDonald5 hr
Jul 17, 10:47 AM CDTAreal Flood AdvisorySGFChristian, Stone2 hr
Jul 17, 11:11 AM CDTAreal Flood AdvisorySGFDallas, Hickory, Polk3 hr
Jul 17, 11:47 AM CDTFlash Flood WarningSGFPolk3 hr
Jul 17, 12:02 PM CDTAreal Flood AdvisorySGFHowell, Oregon, Shannon, Texas6 hr
Jul 17, 12:13 PM CDTFlash Flood WarningSGFOregon3 hr
Jul 17, 12:59 PM CDTAreal Flood AdvisorySGFBenton, Camden, Miller, Morgan3 hr
Jul 17, 2:26 PM CDTSpecial Weather StatementSGFHowell49 min
Jul 17, 2:54 PM CDTAreal Flood AdvisorySGFDouglas, Howell, Oregon, Texas4 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.